Alert archive / Illinois / Areal Flood Advisories in 2021
Areal Flood Advisory 57, NWS St. Louis, MO
NWS St. Louis, MO issued this areal flood advisory at Jul 15, 2021, 9:10 PM CDT for Madison County, Monroe County, Saint Clair County, Illinois. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2021, 9:10 PM CDT (02:10 UTC)
- Expired
- Jul 16, 2021, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Madison County, IL, Monroe County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 15, 6:50 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 15, 6:50 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 650 PM CDT Thu Jul 15 2021 .UPDATE... Issued at 619 PM CDT Thu Jul 15 2021 A broken line of showers and thunderstorms is moving through the CWA this evening, and storms are now impinging on the St. Louis metropolitan area. While gusts of 30-35mph have been measured, and isolated reports of small tree limbs snapping have been received, the storms have overall remained sub-severe. While surface-based instability will begin to wane, low-70s dew points will keep the potential for strong/severe storms non-zero for the next few hours. Attention will also turn to the potential for flash flooding as we head into the overnight hours, particularly along and south of I-70. CAMs continue to indicate some potential for training showers, which is supported by weak upwind propagation vectors being nearly parallel to the line of storms. Warm rain processes have allowed for efficient rainfall from the storms so far. If storms train over an area for a period of time, flash flooding could certainly occur. MRB && .SHORT TERM... (Through Late Friday Night) Issued at 330 PM CDT Thu Jul 15 2021 Two shortwaves currently noted in water vapor imagery over the Central Plains are making their way eastward along the periphery of an upper-level trough, helping spawn convection along a slow, southward moving cold front. Ahead of this front and associated convection, SPC mesoanalysis shows MUCAPE of about 3,000 J/kg over the Middle Mississippi Valley. Shear in the 0-6 km layer of around 30 kts is also noted along and north of the front, creating a narrow corridor for strong to severe storm potential along the front this afternoon and evening. As the cluster of storms in west-central Illinois continue eastward out of the CWA, our focus turns to the storms that have recently developed in western and central Missouri. These and additional storms that form in the CWA over the next several hours will carry mainly a damaging wind threat. However, the main threat with these storms continues to be heavy rainfall and the potential for isolated flooding. Precipitable water is roughly 1.75" over the CWA, allowing for stronger cores to quickly be able to drop plenty of rain and produce minor flooding along drainage ditches and ponding on roads. With upper-level flow roughly parallel to the front, storms may potentially train over the same area. The potential flood threat will come from these training storms this evening and overnight, but I'm still uncertain in their ability to train at this point. Some recent CAM runs progress convection through the CWA rather quickly tonight, and this faster solution would limit the flooding potential. Near day-break tomorrow, the front will be roughly oriented along the I-44 corridor in Missouri and the I-70 corridor in Illinois. The greatest precipitation chances will be along and south of this corridor where forcing is greatest. MUCAPE along and ahead of the front will be around 1,500 J/kg during peak heating, but ensemble and deterministic guidance have 0-6 km shear less than 30 kts, so my confidence in organized severe storms is not high at this time. With precipitable water forecast to still be around 1.75" and mid-level flow roughly parallel to the front, training showers and storms capable of heavy rainfall and localized flooding will still be a threat. Elmore .LONG TERM... (Saturday through Next Thursday) Issued at 330 PM CDT Thu Jul 15 2021 On Saturday, the broad, weak upper-level trough will have only shifted slightly eastward relative to our CWA. Deterministic guidance has a shortwave digging southward along the western periphery of this trough over the Middle Mississippi Valley, which will help push the front a little further south. This will keep the low chance for scattered convection mainly along and south of I-70 during the day. A similar scenario will be present on Sunday, as the aforementioned shortwave slowly moves southward, nudging the front a little further south and confining the best chances for convection to southeastern Missouri. For the remainder of the extended period, each of the four clusters in the WPC ensemble cluster analysis show a stout ridge building across the western U.S. with troughing over the eastern portion of the country. While finer details remain uncertain at this lead time, the agreement among ensemble guidance gives me high confidence in higher temperatures and moisture remaining shunted out of the CWA, leading to calm weather and temperatures remaining at or just below climatological norms for this time of year. Elmore && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 619 PM CDT Thu Jul 15 2021 Showers and thunderstorms have already impacted KUIN, KCOU, and KJEF this afternoon with IFR conditions and strong gusts. This line of storms is expected to impact the St. Louis metropolitan terminals within the next two hours: first with a wind shift associated with a gust front followed by heavy rain, lightning, and possible VSBY restrictions. A TEMPO group was added at these sites to account for the temporary conditions associated with the storms. Showers should continue through most of the night at all sites pretty persistently, except for at KUIN which should remain far enough removed from the rain for the period to avoid more substantial impacts. CIGs are also expected to drop to MVFR levels overnight and remain there through most of the day tomorrow. While guidance is very insistent that they will drop much further to LIFR across northeast MO/west- central IL, it's climatologically difficult to get CIGs that low this time of year. Another round of showers and thunderstorms is expected at the mid-Missouri and St. Louis terminals through the morning and early afternoon. Specifics are still a bit uncertain, so left VCTS wording in for now, but future updates will nail down the timing details for tomorrow. By late afternoon, conditions should begin to improve in terms of storm potential and CIGs, with calmer conditions to follow. MRB && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 15, 7:41 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 741 PM CDT Thu Jul 15 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-170045- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 741 PM CDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Strong to severe thunderstorms are possible this evening across most of the area. Damaging wind gusts and heavy rainfall with localized flooding are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible across portions of the area Friday through Tuesday. Locally heavy rain is possible with thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report wind damage and flash flooding to the National Weather Service MRB
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 11:04 PM CDT | Areal Flood Advisory | LSX | Crawford, Iron, Reynolds, Sainte Genevieve, Saint Francois, Washington | 3 hr |
| Jul 15, 11:22 PM CDT | Flash Flood Warning | LSX | Sainte Genevieve, Saint Francois | 5 hr |
| Jul 16, 1:40 AM CDT | Areal Flood Advisory | LSX | Crawford, Jefferson, Sainte Genevieve, Saint Francois, Washington | 3 hr |
| Jul 16, 2:18 AM CDT | Flash Flood Warning | LSX | Washington | 6 hr |
| Jul 16, 6:15 AM CDT | Areal Flood Advisory | LSX | Randolph, Saint Clair, Washington | 4 hr |
| Jul 16, 1:19 PM CDT | Areal Flood Advisory | LSX | Washington | 28 min |
| Jul 16, 1:41 PM CDT | Flash Flood Warning | LSX | Washington | 6 hr |
| Jul 16, 2:57 PM CDT | Areal Flood Advisory | LSX | Marion | 4 hr |
| Jul 16, 3:01 PM CDT | Areal Flood Advisory | LSX | Randolph | 4 hr |
Nearby
Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.